Review of a decade of reported parenteral nutrition errors

0

This document reviews error reports from the Institute for Safe Medication Practices’ Medication Errors Reporting Program that are associated with the PN use process over the past 10 years” Guenter et al (2017).

Abstract

Parenteral nutrition (PN) is a complex, high-alert medication, and errors associated with the use of this therapy may lead to significant harm to patients. This document reviews error reports from the Institute for Safe Medication Practices’ Medication Errors Reporting Program that are associated with the PN use process over the past 10 years.

Actual PN-related errors are outlined, with most occurring in the PN-compounding/dispensing and PN administration steps. Clinicians involved in any phase of the PN use process should review their institutional or homecare company’s processes for reporting of PN errors and collaborate with their medical safety officer and/or committees involved with medication error reporting.

Reference:

Guenter, P., Ayers, P., Boullata, J.I., Gura, K.M., Holcombe, B. and Sacks, G.S. (2017) Parenteral Nutrition Errors and Potential Errors Reported Over the Past 10 Years. Nutrition in Clinical Practice. June 1st. [Epub ahead of print].

doi: 10.1177/0884533617715868.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.